Alert archive / Kansas / Special Weather Statements in 2016
Special Weather Statement, NWS Dodge City, KS
NWS Dodge City, KS issued this special weather statement at May 8, 2016, 3:02 PM MDT for Hamilton County, Kansas. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 8, 2016, 3:02 PM MDT (21:02 UTC)
- Expired
- May 8, 2016, 3:45 PM MDT
- In force
- 43 min
- Issued by
- NWS Dodge City, KS
County Hamilton County, KS
The radar
The Dodge City radar (KDDC), 159 km from the middle of the area, began a volume at 21:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 9.0 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2934 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- -56 m²/s²
- 0-3 km storm-relative helicity
- 138 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
001 WWUS83 KDDC 082102 SPSDDC SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 402 PM CDT SUN MAY 8 2016 KSZ061-062-082145- KEARNY KS-HAMILTON KS- 402 PM CDT SUN MAY 8 2016 ...SPECIAL WEATHER STATEMENT... AT 402 PM CDT/302 PM MDT/...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES SOUTHWEST OF SYRACUSE...MOVING NORTHEAST AT 35 MPH. HALF INCH HAIL WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... SYRACUSE AND KENDALL. PRECAUTIONARY/PREPAREDNESS ACTIONS... FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 3778 10185 3794 10196 3813 10167 3793 10150 TIME...MOT...LOC 2102Z 239DEG 32KT 3790 10183 $$ TURNER
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at May 8, 1:05 PM MDT, 1 hour 57 minutes earlier.
Area forecast discussion, May 8, 1:05 PM MDT, 1 hour 57 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 205 PM CDT SUN MAY 8 2016 ...Updated Long Term... .SHORT TERM...(This evening through Monday) Issued at 1230 PM CDT Sun May 8 2016 An active afternoon and evening on tap, with scattered severe thunderstorms expected. Primary shortwave of interest was approaching from NE New Mexico at midday, with surface pressures just beginning to fall as surface cyclone develops near Clayton. Still waiting for surface wind/pressure patterns to organize, which will happen quickly early this afternoon. 12z NAM run seems to have a good handle on the situation, with forcing for ascent arriving 4-7 pm. NAM suggests a bimodal distribution of severe impacts, with supercells developing across the SE counties 4-7 pm, and also near the triple point across the northern zones. Mprning WAA convection is clearing the CWA as of midday, but residual outflow boundaries are present SE of Dodge City that will likely augment tornadic potential with the expected supercells after 4pm. Very large to giant hail is likely from the strongest supercells, with tornadoes possible both across the SE zones, and near the triple point. All convection should be winding down around 06z, as shortwave departs and boundary layer stabilizes behind the dryline. A large range in low temperatures Monday morning, from near 40 in NW Hamilton county, to lower 60s at Kiowa in Barber county. Monday...Parent upper low drifts aimlessly across South Dakota and Nebraska, with cyclonic flow persisting across Kansas. NAM forecasts decent instability remaining in this regime on Monday, with negative LIs and CAPE to 1000 J/kg. As such, after a dry period Monday morning, some instability showers and storms are expected to redevelop Monday afternoon, with an emphasis on the northern zones. Severe threat on Monday will be well removed from SW KS, across SE KS and E Oklahoma. Afternoon max temps on Monday will range from lower 70s far NW to lower 80s far SE. .LONG TERM...(Monday night through Sunday) Issued at 205 PM CDT Sun May 8 2016 Tuesday...Noticeably warmer. Flat ridge axis passes SW KS Tuesday morning, followed by SW prefrontal warming ahead of incoming trough and associated cold front. Highs in the low to mid 80s. Scattered showers and thunderstorms expected to favor the NW zones Tuesday afternoon with modest instability ahead of the approaching cold front. Cold front has been consistently progged by all guidance to pass SW KS Tuesday night with northerly winds. Any showers and thunderstorms during this time period will favor the northern zones closer to the greater lift. Wednesday...Noticeably cooler. But with plenty of mid May sun, it will be pleasant. Afternoon highs in the upper 60s and lower 70s. Thursday and Friday...Warming trend under NW flow aloft. Included a mention of showers and thunderstorms across the SE zones Friday afternoon as both 12z GFS/ECMWF suggest. Another cold front passage Friday night will usher in cooler temperatures for Saturday. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1200 PM CDT Sun May 8 2016 Scattered TSRA will develop across SW KS this afternoon and evening, as a strong shortwave arrives during peak heating. As usual, convection will remain scattered in coverage, so confidence on any direct impacts on any terminal is low. Atmosphere will be most conducive to severe convection near P28 this afternoon, and near HYS this evening. Isolated storms may also form near/east of DDC this afternoon/evening. The lowest chance of convective aviation impacts is at GCK. Strongest storms through this evening are expected to have a large hail/tornado potential. All convection is expected to end by/after 06z Monday. && .PRELIMINARY POINT TEMPS/POPS... DDC 80 51 80 51 / 30 20 20 10 GCK 78 46 76 49 / 20 20 20 10 EHA 78 47 76 50 / 10 10 20 10 LBL 81 46 80 49 / 20 10 10 10 HYS 79 54 77 54 / 40 50 30 20 P28 82 59 83 54 / 40 30 20 10 && .DDC Watches/Warnings/Advisories... NONE. && SHORT TERM...Turner LONG TERM...Turner AVIATION...Turner
Hazardous weather outlook, May 8, 3:39 AM MDT, 11 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 439 AM CDT SUN MAY 8 2016 KSZ030-031-043>046-061>066-074>081-084>090-091015- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 439 AM CDT SUN MAY 8 2016 /339 AM MDT SUN MAY 8 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT. DISCUSSION...AN UPPER LEVEL DISTURBANCE WILL PUSH A DRYLINE INTO SOUTHWEST KANSAS THIS AFTERNOON. SEVERE THUNDERSTORMS WILL DEVELOP ALONG AND AHEAD OF THE DRYLINE BY MID AFTERNOON AND INTO THE EVENING. THE BEST CHANCES FOR VERY LARGE HAIL UP TO BASEBALL SIZE OR LARGER, DAMAGING WINDS, AND ISOLATED STRONG TORNADOES, WILL BE FROM JUST EAST AND NORTHEAST OF DODGE CITY AND INTO MUCH OF SOUTH CENTRAL KANSAS. MOST OF THE SEVERE STORMS WILL BE ENDING BY AROUND MIDNIGHT. WEATHER HAZARDS EXPECTED... ELEVATED TORNADO RISK. ELEVATED HAIL RISK. ELEVATED THUNDERSTORM WIND DAMAGE RISK. LIMITED LIGHTNING RISK. LIMITED NON THUNDERSTORM WIND RISK. LIMITED FIRE WEATHER RISK. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. DISCUSSION...SMALL CHANCES OF THUNDERSTORMS WILL BE ACROSS SOUTHWESTERN KANSAS ON MONDAY, THEN AGAIN ON WEDNESDAY WITH A COLD FRONT. MORE THUNDERSTORMS ARE POSSIBLE ON THURSDAY NIGHT INTO FRIDAY WITH ANOTHER COLD FRONT. SEVERE THUNDERSTORMS ARE NOT LIKELY. HAZARDS WEATHER RISK... MONDAY... LIMITED SEVERE THUNDERSTORM RISK. TUESDAY... LIMITED FLOODING RISK. LIMITED SEVERE THUNDERSTORM RISK. WEDNESDAY... LIMITED LIGHTNING RISK. THURSDAY... NO HAZARDS. FRIDAY... LIMITED LIGHTNING RISK. SATURDAY... LIMITED LIGHTNING RISK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY AND TONIGHT MAINLY EAST OF A LINE FROM DIGHTON TO NEAR DODGE CITY TO ASHLAND. && FOR MORE DETAILS VISIT OUR WEBPAGE HTTP://WEATHER.GOV/DDC/EHWO 06
In the hours before
Special weather statement, May 8, 9:55 AM MDT, 5 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1055 AM CDT SUN MAY 8 2016
KSZ081-090-081645-
BARBER KS-PRATT KS-
1055 AM CDT SUN MAY 8 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PRATT AND NORTH
CENTRAL BARBER COUNTIES UNTIL 1145 AM CDT...
AT 1055 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 4
MILES SOUTHEAST OF COATS...MOVING NORTHEAST AT 40 MPH.
NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
SAWYER...ISABEL...COATS AND CAIRO.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3734 9878 3749 9891 3771 9860 3757 9846
3744 9846
TIME...MOT...LOC 1555Z 237DEG 34KT 3747 9877
TURNERSpecial weather statement, May 8, 10:17 AM MDT, 4 hours 45 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 1117 AM CDT SUN MAY 8 2016 KSZ081-081645- PRATT KS- 1117 AM CDT SUN MAY 8 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PRATT COUNTY UNTIL 1145 AM CDT... AT 1117 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM VERY NEAR CAIRO...MOVING NORTHEAST AT 40 MPH. NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... PRESTON AND CAIRO. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 3753 9858 3769 9869 3780 9847 3757 9846 TIME...MOT...LOC 1617Z 241DEG 35KT 3765 9856 TURNER
Special weather statement, May 8, 10:25 AM MDT, 4 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1125 AM CDT SUN MAY 8 2016
KSZ081-081715-
PRATT KS-
1125 AM CDT SUN MAY 8 2016
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PRATT COUNTY UNTIL 1215
PM CDT...
AT 1125 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 3
MILES EAST OF CULLISON...MOVING NORTHEAST AT 45 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
PRATT...IUKA...PRESTON...CULLISON AND COATS.
LAT...LON 3749 9885 3764 9898 3783 9869 3782 9862
3770 9848
TIME...MOT...LOC 1625Z 235DEG 41KT 3762 9884
TURNERSpecial weather statement, May 8, 3:02 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 402 PM CDT SUN MAY 8 2016 KSZ061-062-082145- KEARNY KS-HAMILTON KS- 402 PM CDT SUN MAY 8 2016 ...SPECIAL WEATHER STATEMENT... AT 402 PM CDT/302 PM MDT/...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES SOUTHWEST OF SYRACUSE...MOVING NORTHEAST AT 35 MPH. HALF INCH HAIL WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... SYRACUSE AND KENDALL. PRECAUTIONARY/PREPAREDNESS ACTIONS... FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 3778 10185 3794 10196 3813 10167 3793 10150 TIME...MOT...LOC 2102Z 239DEG 32KT 3790 10183 TURNER
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 7, 6:19 PM MDT | Severe Thunderstorm Warning | DDC | Scott | 32 min |
| May 7, 6:40 PM MDT | Special Weather Statement | DDC | Lane | 50 min |
| May 7, 6:47 PM MDT | Severe Thunderstorm Warning | DDC | Lane, Scott | 14 min |
| May 7, 7:23 PM MDT | Special Weather Statement | DDC | Lane | 52 min |
| May 7, 7:40 PM MDT | Severe Thunderstorm Warning | DDC | Lane, Scott | 35 min |
| May 7, 8:09 PM MDT | Special Weather Statement | DDC | Gray, Haskell | 51 min |
| May 7, 8:33 PM MDT | Special Weather Statement | DDC | Hodgeman | 42 min |
| May 7, 8:50 PM MDT | Severe Thunderstorm Warning | DDC | Finney, Gray, Hodgeman | 40 min |
| May 7, 8:54 PM MDT | Special Weather Statement | DDC | Trego | 51 min |
| May 7, 9:23 PM MDT | Special Weather Statement | DDC | Hodgeman, Ness, Rush | 52 min |
| May 7, 9:34 PM MDT | Severe Thunderstorm Warning | DDC | Trego | 26 min |
| May 7, 9:38 PM MDT | Severe Thunderstorm Warning | DDC | Ellis, Ness, Rush, Trego | 37 min |
| May 7, 10:10 PM MDT | Special Weather Statement | DDC | Ellis | 35 min |
| May 8, 9:55 AM MDT | Special Weather Statement | DDC | Pratt | 50 min |
| May 8, 10:17 AM MDT | Special Weather Statement | DDC | Pratt | 28 min |
| May 8, 10:25 AM MDT | Special Weather Statement | DDC | Pratt | 50 min |
| May 8, 3:17 PM MDT | Severe Thunderstorm Warning | DDC | Scott | 43 min |
| May 8, 3:27 PM MDT | Special Weather Statement | DDC | Kearny | 48 min |
| May 8, 3:50 PM MDT | Special Weather Statement | DDC | Kearny | 40 min |
| May 8, 3:59 PM MDT | Special Weather Statement | DDC | Lane | 46 min |
| May 8, 4:04 PM MDT | Severe Thunderstorm Warning | DDC | Lane, Ness | 41 min |
| May 8, 4:11 PM MDT | Special Weather Statement | DDC | Barber, Comanche, Kiowa | 64 min |
| May 8, 4:23 PM MDT | Special Weather Statement | DDC | Ness | 52 min |
| May 8, 4:30 PM MDT | Severe Thunderstorm Warning | DDC | Barber, Comanche, Kiowa, Pratt | 60 min |
| May 8, 4:32 PM MDT | Severe Thunderstorm Warning | DDC | Lane, Ness, Trego | 29 min |
| May 8, 4:35 PM MDT | Severe Thunderstorm Warning | DDC | Edwards, Ford, Kiowa | 40 min |
| May 8, 4:37 PM MDT | Tornado Warning | DDC | Ness | 23 min |
| May 8, 4:43 PM MDT | Severe Thunderstorm Warning | DDC | Trego | 47 min |
| May 8, 4:49 PM MDT | Tornado Warning | DDC | Ness, Trego | 26 min |
| May 8, 5:01 PM MDT | Severe Thunderstorm Warning | DDC | Edwards, Kiowa, Pratt, Stafford | 32 min |
| May 8, 5:03 PM MDT | Severe Thunderstorm Warning | DDC | Edwards, Pawnee, Rush | 36 min |
| May 8, 5:06 PM MDT | Tornado Warning | DDC | Trego | 24 min |
| May 8, 5:25 PM MDT | Tornado Warning | DDC | Ellis, Trego | 20 min |
| May 8, 5:38 PM MDT | Severe Thunderstorm Warning | DDC | Ellis, Rush | 23 min |
| May 8, 5:42 PM MDT | Severe Thunderstorm Warning | DDC | Ellis | 48 min |
| May 8, 5:48 PM MDT | Severe Thunderstorm Warning | DDC | Pawnee, Stafford | 27 min |
| May 8, 5:53 PM MDT | Tornado Warning | DDC | Ellis | 37 min |
Nearby
Special Weather Statements in Kansas, 2016Every special weather statement in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.